The FDA recently issued a safety announcement alerting of serious risks associated with the use of lidocaine. Use of prescription oral viscous lidocaine to treat teething pain in infants and young children could result in grave harm, including death. The FDA is requiring a Boxed Warning, FDA's strongest warning, to be added to the drug label to highlight the risk of severe adverse reactions.
The agency decision was prompted by a review of FDA's Adverse Event Reporting System and medical literature. The FDA identified 22 cases of toxicity with the use of lidocaine in infants and young children, including 6 deaths and 3 life-threatening cases. When too much lidocaine is administered to infants and young children, "it can result in seizures, severe brain injury, and problems with the heart."
Lidocaine is approved to "numb irritated or inflamed mucous membranes of the mouth and throat... under the supervision of a healthcare professional." Lidocaine is not approved by the FDA to treat teething pain. In addition to the Boxed Warning, the FDA is "requiring revisions to the Warnings and Dosage and Administration sections of the drug label to describe the risk of severe adverse events and to include additional instructions for dosing when the drug is prescribed for approved uses."